Kramer, Reinier; Lewański, Danilo; Shadrin, Sergey

Quasi-Polynomiality of Monotone Orbifold Hurwitz Numbers and Grothendieck's Dessins d'Enfants

Doc. Math. 24, 857-898 (2019)
DOI: 10.25537/dm.2019v24.857-898


We prove quasi-polynomiality for monotone and strictly monotone orbifold Hurwitz numbers. The second enumerative problem is also known as enumeration of a special kind of Grothendieck's dessins d'enfants or \(r\)-hypermaps. These statements answer positively two conjectures proposed by Do-Karev and Do-Manescu. We also apply the same method to the usual orbifold Hurwitz numbers and obtain a new proof of the quasi-polynomiality in this case. In the second part of the paper we show that the property of quasi-polynomiality is equivalent in all these three cases to the property that the \(n\)-point generating function has a natural representation on the \(n\)-th cartesian powers of a certain algebraic curve. These representations are necessary conditions for the Chekhov-Eynard-Orantin topological recursion.

Mathematics Subject Classification

14N10, 14H57, 05E05


Hurwitz numbers, dessins d'enfants, spectral curves, enumerative geometry


  • [ALS16]. Alexander Alexandrov, Danilo Lewanski, and Sergey Shadrin. Ramifications of Hurwitz theory, KP integrability and quantum curves. J. High Energy Phys., 2016(5):1-30, 2016. DOI 10.1007/jhep05(2016)124; zbl 1388.81016; MR3521843; arxiv 1512.07026.
  • [BHLM14]. Vincent Bouchard, Daniel Hernández Serrano, Xiaojun Liu, and Motohico Mulase. Mirror symmetry for orbifold Hurwitz numbers. J. Differential Geom., 98(3):375-423, 2014. DOI 10.4310/jdg/1406552276; zbl 1315.53100; MR3263522; arxiv 1301.4871.
  • [BMS00]. Mireille Bousquet-Mélou and Gilles Schaeffer. Enumeration of planar constellations. Adv. in Appl. Math., 24(4):337-368, 2000. DOI 10.1006/aama.1999.0673; zbl 0955.05004; MR1761777.
  • [CEO06]. Leonid Chekhov, Bertrand Eynard, and Nicolas Orantin. Free energy topological expansion for the 2-matrix model. J. High Energy Phys., 2006(12):1-31, 2006. DOI 10.1088/1126-6708/2006/12/053; zbl 1226.81250; MR2276699; arxiv math-ph/0603003.
  • [Cha02]. Charalambos A. Charalambides. Enumerative combinatorics. Discrete mathematics and its applications. Chapman and Hall CRC, 2002. zbl 1001.05001; MR1937238.
  • [DOPS18]. Petr Dunin-Barkowski, Nicholas Orantin, Alexandr Popolitov, and Sergey Shadrin. Combinatorics of loop equations for branched covers of sphere. Int. Math. Res. Not. IMRN, (18):5638-5662, 2018. DOI 10.1093/imrn/rnx047; zbl 07013536; MR3862116; arxiv 1412.1698.
  • [DDM17]. Norman Do, Alastair Dyer, and Daniel V. Mathews. Topological recursion and a quantum curve for monotone Hurwitz numbers. J. Geom. Phys., 120:19-36, 2017. DOI 10.1016/j.geomphys.2017.05.014; zbl 1373.14051; MR3712146; arxiv 1408.3992.
  • [DK17]. Norman Do and Maksim Karev. Monotone orbifold Hurwitz numbers. J. Math. Sci. (NY), 226(5):568-587, 2017. DOI 10.1007/s10958-017-3551-9; zbl 1388.14097; arxiv 1505.06503.
  • [DKOSS15]. Petr Dunin-Barkowski, Maxim Kazarian, Nicolas Orantin, Sergey Shadrin, and Loek Spitz. Polynomiality of Hurwitz numbers, Bouchard-Mariño conjecture, and a new proof of the ELSV formula. Adv. Math., 279:67-103, 2015. DOI 10.1016/j.aim.2015.03.016; zbl 1318.14051; MR3345179; arxiv 1307.4729.
  • [DLN16]. Norman Do, Oliver Leigh, and Paul Norbury. Orbifold Hurwitz numbers and Eynard-Orantin invariants. Math. Res. Lett., 23(5):1281-1327, 2016. DOI 10.4310/MRL.2016.v23.n5.a3; zbl 1371.14061; MR3601067; arxiv 1212.6850.
  • [DLPS15]. Petr Dunin-Barkowski, Danilo Lewanski, Alexander Popolitov, and Sergey Shadrin. Polynomiality of orbifold Hurwitz numbers, spectral curve, and a new proof of the Johnson-Pandharipande-Tseng formula. J. Lond. Math. Soc., II. Ser., 92(3):547-565, 2015. DOI 10.1112/jlms/jdv047; zbl 1328.05191; MR3431649; arxiv 1504.07440.
  • [DM14]. Norman Do and David Manescu. Quantum curves for the enumeration of ribbon graphs and hypermaps. Commun. Number Theory Phys., 8:677-701, 2014. DOI 10.4310/CNTP.2014.v8.n4.a2; zbl 1366.14034; MR3318387; arxiv 1312.6869.
  • [DM15]. Olivia Dumitrescu and Motohico Mulase. Edge-contraction on dual ribbon graphs, 2d tqft, and the mirror of orbifold Hurwitz numbers. J. Algebra, 494:1-27, 2018. DOI 10.1016/j.jalgebra.2017.09.027; zbl 06807248; MR3723168.
  • [DMSS13]. Olivia Dumitrescu, Motohico Mulase, Brad Safnuk, and Adam Sorkin. The spectral curve of the Eynard-Orantin recursion via the Laplace transform. Algebraic and Geometric Aspects of Integrable Systems and Random Matrices, Dzhamay, Maruno and Pierce, Eds. Contemporary Mathematics, 593:263-315, 2013. DOI 10.1090/conm/593/11867; zbl 1293.14007; MR3087960; arxiv 1202.1159.
  • [DNOPS17]. Petr Dunin-Barkowski, Paul Norbury, Nicolas Orantin, Alexandr Popolitov, and Sergey Shadrin. Dubrovin's superpotential as a global spectral curve. J. Inst. Math. Jussieu, 18(3):449-497, 2019. DOI 10.1017/S147474801700007X; zbl 07051726; MR3936638; arxiv 1509.06954.
  • [DOSS14]. Petr Dunin-Barkowski, Nicolas Orantin, Sergey Shadrin, and Loek Spitz. Identification of the Givental formula with the spectral curve topological recursion procedure. Comm. Math. Phys., 328(2):669-700, 2014. DOI 10.1007/s00220-014-1887-2; zbl 1293.53090; MR3199996; arxiv 1211.4021.
  • [ELSV01]. Torsten Ekedahl, Sergei Lando, Michael Shapiro, and Alek Vainshtein. Hurwitz numbers and intersections on moduli spaces of curves. Invent. Math., 146(2):297-327, 2001. DOI 10.1007/s002220100164; zbl 1073.14041; MR1864018; arxiv math/0004096.
  • [Eyn14]. Bertrand Eynard. Invariants of spectral curves and intersection theory of moduli spaces of complex curves. Commun. Number Theory Phys., 8(3):541-588, 2014. DOI 10.4310/CNTP.2014.v8.n3.a4; zbl 1310.14037; MR3282995; 1110.2949.
  • [GGPN11]. Ian P. Goulden, Mathieu Guay-Paquet, and Jonathan Novak. Monotone Hurwitz numbers and the HCIZ integral II. 2011. arxiv 1107.1001.
  • [GGPN13]. Ian P. Goulden, Mathieu Guay-Paquet, and Jonathan Novak. Polynomiality of monotone Hurwitz numbers in higher genera. Adv. Math., 238:1-23, 2013. DOI 10.1016/j.aim.2013.01.012; zbl 1285.05008; MR3033628; 1210.3415.
  • [GGPN14]. Ian P. Goulden, Mathieu Guay-Paquet, and Jonathan Novak. Monotone Hurwitz numbers and the HCIZ integral. Ann. Math. Blaise Pascal, 21(1):71-89, 2014. DOI 10.5802/ambp.336; zbl 1296.05202; MR3248222; arxiv 1107.1015.
  • [GW14]. Alain Giorgetti and Timothy R.S. Walsh. Efficient enumeration of rooted maps of a given orientable genus by number of faces and vertices. Ars Math. Contemp., 7(2):263-280, 2014. DOI 10.26493/1855-3974.190.0ef; zbl 1317.05090; MR3240436.
  • [Har15]. John Harnad. Weighted Hurwitz numbers and hypergeometric \(\tau \)-functions: an overview. Proc. Symp. Pure Math., 93:1-53, 2015. DOI 10.1090/pspum/093/01610; zbl 1358.33004; MR3525997.
  • [HO15]. John Harnad and Aleksander Yu. Orlov. Hypergeometric \(\tau \)-functions, Hurwitz numbers and enumeration of paths. Comm. Math. Phys., 338(1):267-284, 2015. DOI 10.1007/s00220-015-2329-5; zbl 1347.33035; MR3345377; arxiv 1407.7800.
  • [Joh09]. Paul D. Johnson. Equivariant Gromov-Witten theory of one dimensional stacks, 2009. arxiv 0903.1068.
  • [{Joh}15]. Paul D. Johnson. Double Hurwitz numbers via the infinite wedge. Trans. Am. Math. Soc., 367(9):6415-6440, 2015. DOI 10.1090/S0002-9947-2015-06238-2; zbl 1343.14043; MR3356942; arxiv 1008.3266.
  • [JPT11]. Paul D. Johnson, Rahul Pandharipande, and Hsian-Hua Tseng. Abelian Hurwitz-Hodge integrals. Michigan Math. J., 60(1):171-198, 2011. DOI 10.1307/mmj/1301586310; zbl 1222.14119; MR2785870; arxiv 0803.0499.
  • [Kar]. Maxim Karev. Private communications.
  • [KZ15]. Maxim Kazarian and Peter Zograf. Virasoro constraints and topological recursion for Grothendieck's dessin counting. Lett. Math. Phys., 105(8):1057-1084, 2015. DOI 10.1007/s11005-015-0771-0; zbl 1332.37051; MR3366120; arxiv 1406.5976.
  • [KZ16]. Peter Zograf and Maxim Kazarian. Rationality in map and hypermap enumeration by genus. St. Petersbg. Math. J., 29(3):439-445, 2018. DOI 10.1090/spmj/1501; zbl 1385.05040; arxiv 1609.05493.
  • [LPSZ16]. Danilo Lewanski, Alexandr Popolitov, Sergey Shadrin, and Dimitri Zvonkine. Chiodo formulas for the \(r\)-th roots and topological recursion. Lett. Math. Phys., 107(5):901-919, 2017. DOI 10.1007/s11005-016-0928-5; zbl 1364.14021; MR3633029; arxiv 1504.07439.
  • [Mac98]. Ian G. MacDonald. Symmetric functions and Hall polynomials. 2. ed., Oxford University Press, 1998. zbl 0899.05068.
  • [MSS13]. Motohico Mulase, Sergey Shadrin, and Loek Spitz. The spectral curve and the Schrödinger equation of double Hurwitz numbers and higher spin structures. Commun. Number Theory Phys., 7(1):125-143, 2013. DOI 10.4310/CNTP.2013.v7.n1.a4; zbl 1283.14012; MR3108774; arxiv 1301.5580.
  • [OP06]. Andrei Okounkov and Rahul Pandharipande. The equivariant Gromov-Witten theory of \(\mathbbP^1\). Ann. of Math. Second Series, 163(2):561-605, 2006. DOI 10.4007/annals.2006.163.561; zbl 1105.14077; MR2199226; arxiv math/0207233.
  • [SSZ15]. Sergey Shadrin, Loek Spitz, and Dimitri Zvonkine. Equivalence of ELSV and Bouchard-Mariño conjectures for \(r\)-spin Hurwitz numbers. Math. Ann., 361(3-4):611-645, 2015. DOI 10.1007/s00208-014-1082-y; zbl 1311.14054; MR3319543; arxiv 1306.6226.
  • [ZJ02]. Paul Zinn-Justin. HCIZ integral and 2D Toda lattice hierarchy. Nuclear Phys. B, 634(3):417-432, 2002. DOI 10.1016/S0550-3213(02)00374-7; zbl 0995.81030; MR1912027; arxiv math-ph/0202045.
  • [Zog15]. Peter Zograf. Enumeration of Grothendieck's Dessins and KP Hierarchy. Int. Math. Res. Not., 2015(24):13533-13544, 2015. DOI 10.1093/imrn/rnv077; zbl 1397.11116; MR3436154; arxiv 1312.2538.


Kramer, Reinier
Korteweg-de Vries Institute for Mathematics, University of Amsterdam, Postbus 94248, 1090 GE Amsterdam, The Netherlands
Lewański, Danilo
Max Planck Institute for Mathematics, Vivatsgasse 7, 53111 Bonn, Germany
Shadrin, Sergey
Korteweg-de Vries Institute for Mathematics, University of Amsterdam, Postbus 94248, 1090 GE Amsterdam, The Netherlands